Alert archive / New York / Areal Flood Warnings in 2018

Areal Flood Warning 9, NWS Buffalo, NY

January 14, 2018Erie County, Genesee County, Niagara County, New York

NWS Buffalo, NY issued this areal flood warning at Jan 14, 2018, 12:00 PM EST for Erie County, Genesee County, Niagara County, New York. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2018, 12:00 PM EST (17:00 UTC)
Expired
Jan 16, 2018, 12:00 PM EST
In force
48 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Erie County, NY, Genesee County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 23 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WGUS41 KBUF 141700
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1200 PM EST SUN JAN 14 2018

NYC029-037-063-151700-
/O.NEW.KBUF.FA.W.0009.180114T1700Z-180115T1700Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
1200 PM EST SUN JAN 14 2018

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  Northeastern Erie County in western New York...
  Southeastern Niagara County in western New York...
  West central Genesee County in western New York...

* Until noon EST Monday.

* At 1154 AM EST, Local Emergency Management officials in the Town 
  of Newstead reported flood waters continuing to rise along 
  Tonawanda Creek and tributary streams. The water is becoming 
  higher than the typical lowland flooding often experienced in this 
  area, and is resulting in several road closures. The water level 
  is expected to continue to rise through late today before slowly 
  subsiding later tonight and Monday. 

* Some locations that will experience flooding include...
  Northern portions of Newstead
  Northern portions of Amherst
  Tonawanda Reservation

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4306 7840 4304 7840 4302 7844 4305 7845
      4307 7848 4307 7855 4306 7860 4307 7867
      4311 7864 4310 7859 4311 7851 4310 7843

$$

HITCHCOCK
1 follow-up statement
080 
WGUS41 KBUF 151645
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1145 AM EST MON JAN 15 2018

NYC029-037-063-161700-
/O.EXT.KBUF.FA.W.0009.000000T0000Z-180116T1700Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Genesee NY-
1145 AM EST MON JAN 15 2018

The National Weather Service in Buffalo has extended the

* Flood Warning for...
  Extreme Northeastern Erie County in western New York...    
  Extreme Southeastern Niagara County in western New York... 
  Extreme Northwestern Genesee County in western New York...

* Until noon EST Tuesday.

* At 1138 AM EST, Local Emergency Management officials in the Town 
  of Newstead reported flooding continuing along Tonawanda Creek and 
  tributary streams. The flooding is resulting in several road 
  closures near the creek. Cold temperatures have also resulted in 
  extensive ice formation in flooded areas. The water level has 
  crested, and will begin to slowly fall from this afternoon through 
  Tuesday morning.

* Some locations that will experience flooding include...
  Northern portions of Newstead 
  Northern portions of Amherst 
  Tonawanda Reservation

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4306 7840 4304 7840 4302 7844 4305 7845
      4307 7848 4307 7855 4306 7860 4307 7867
      4311 7864 4310 7859 4311 7851 4310 7843

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jan 14, 9:39 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 14, 9:39 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
939 AM EST Sun Jan 14 2018

.SYNOPSIS...
Light lake effect snow showers southeast of the lakes will end
this morning as high pressure builds into the Lower Great
Lakes. A clipper system will then bring some light snow to the
region late Monday through Tuesday night. Temperatures will
remain well below normal through Monday before slowly returning
to near average late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar and GOES-16 satellite imagery showing tea kettle lake effect
snow showers mainly over the lakes this morning as convergence is
dominated by land breeze circulations. Over Lake Erie this will
remain offshore through the day between Chautauqua County and Long
Point. Over Lake Ontario, most of the snow will remain offshore,
although the southern edge of the band will occasionally clip the
shoreline from eastern Niagara County to Wayne County. Any
accumulations will be very minor and localized. Otherwise the rest
of the area will see a good deal of sunshine today as high pressure
drifts slowly east across the eastern Great Lakes.

After a very cold start, temperatures will recover some today.
Expect highs in the mid teens across Western NY, and single numbers
east of Lake Ontario. These numbers are well below average, but will
be accompanied by sunshine and light winds.

Tonight will start out mainly clear with our fresh snow cover
setting up a good radiational cold night. Overnight lows will dip
down to between the low single digits above zero to negative single
digits in the interior western Southern Tier and North Country.
Winds will be fairly light in these cooler locations, but could
be just high enough for another round of advisory level wind
chills.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A closed upper level low across MN/WI will drive sfc low pressure
into the southern Great Lakes Monday. Warm air advection ahead of
this system will cause clouds to increase across western/central NY.
Light snow will move into Western NY ahead of an advancing cold
front late Monday afternoon/early evening. Light accumulating snow
is expected with the potential of it beginning during the Monday
evening commute for the Buffalo metro. Southerly winds will allow
temps to climb into the low 20s.

Snow will spread eastward Monday night as the center of the sfc low
moves near the City of Buffalo and the cold front races eastward.
The snow will likely end by Tuesday morning with widespread 1-3
inches possible. The sfc low will move across Lake Ontario
Tuesday before transitioning to the east coast by Tuesday night.
SW-W winds will likely produce some lingering snow showers
behind the sfc low and cold front into Tuesday night. Although
post-frontal, temperatures will be slightly warmer Tuesday with
high temperatures in the mid to upper 20s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Westerly flow increases across the area as low pressure deepens off
the southern New England coast Wednesday. Lake effect bands will
likely form off Lakes Erie and Ontario and accumulating snow is
possible across the Southern Tier and Oswego County/Tug Hill Plateau
region through Wednesday night. Snow will quickly diminish into
Thursday as rising heights occur behind a departing upper level
trough. Flow becomes zonal by Friday and temperatures begin to climb
into the weekend.

In terms of precipitation...there are no major events expected
during this four day stretch. There may be some nuisance lake snow
showers early on that could be followed by some light snow as a
result of the onset of the aforementioned warming...but nothing that
should warrant any headlines.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Lake effect snow showers will remain largely over Lake Erie and
Ontario today, with just a few snow showers clipping the south shore
of Lake Ontario at times. This will continue to produce local IFR,
but otherwise VFR will prevail with a good deal of sunshine. VFR
will continue tonight.

Outlook...
Monday thru Tuesday Night...Light snow likely with areas of IFR.
Wednesday and Thursday...A chance of snow showers with spotty MVFR
to IFR.

&&

.MARINE...
Winds will remain relatively light through Monday, then will
increase again by Tuesday as a clipper system crosses the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...HITCHCOCK/TMA
SHORT TERM...HSK
LONG TERM...HSK/RSH
AVIATION...HITCHCOCK/TMA
MARINE...HITCHCOCK/TMA
Hazardous weather outlook, Jan 14, 9:32 AM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
932 AM EST Sun Jan 14 2018

NYZ001>008-010>014-019>021-085-151445-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
932 AM EST Sun Jan 14 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-151445-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
932 AM EST Sun Jan 14 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Local storm report, Jan 14, 9:51 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
951 AM EST SUN JAN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             3 W WEBSTER             43.21N  77.49W
01/13/2018  M6.6 INCH        MONROE             NY   COCORAHS

            24-HOUR SNOWFALL.

0513 AM     SNOW             HIGHMARKET              43.58N  75.52W
01/14/2018  M4.3 INCH        LEWIS              NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0600 AM     SNOW             PULASKI                 43.57N  76.12W
01/14/2018  M12.0 INCH       OSWEGO             NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0600 AM     SNOW             1 NE PULASKI            43.57N  76.12W
01/14/2018  M12.0 INCH       OSWEGO             NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             6 N CROGHAN             43.98N  75.37W
01/14/2018  M4.0 INCH        LEWIS              NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 E OSCEOLA             43.50N  75.70W
01/14/2018  M6.0 INCH        LEWIS              NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800219
EVENT NUMBER BUF1800220
EVENT NUMBER BUF1800221
EVENT NUMBER BUF1800222
EVENT NUMBER BUF1800223
EVENT NUMBER BUF1800224

HITCHCOCK
Local storm report, Jan 14, 10:32 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1032 AM EST SUN JAN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             W FULTON                43.32N  76.42W
01/14/2018  M4.4 INCH        OSWEGO             NY   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800225

HITCHCOCK

Nearby

Areal Flood Warnings in New York, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.